Tips from Other Journals
Are Statins Safe in Patients with Elevated Liver Enzymes?
Am Fam Physician. 2005 Jan 15;71(2):380.
Statins can significantly decrease serum lipid levels and have become a major tool in the effort to decrease rates of cardiovascular disease in high-risk patients. Statins occasionally cause muscle and liver toxicity, although these adverse events are rare. Liver toxicity usually is signaled by an asymptomatic increase in transaminase levels, but rare episodes of severe hepatotoxicity and liver damage have been reported. For this reason, statins have been contraindicated in patients with active liver disease and persistent elevated transaminase levels. Chalasani and associates performed a retrospective cohort analysis to determine if treatment of patients with increased transaminase levels conferred a higher risk of transaminase elevations.
Data from a large academic practice were used to identify the three cohorts: (1) patients with elevated baseline liver enzyme levels who were given statins; (2) patients with normal baseline liver enzyme levels who were given statins; and (3) patients with elevated liver enzyme levels who were not given statins. Patients with evidence of alcohol abuse or viral hepatitis were omitted from the study.
The liver chemistries of all patients were compared after six months. A “mild/moderate” elevation in liver enzyme levels was defined as an aspartate transaminase (AST) or an alanine transaminase (ALT) level of up to 10 times the upper limit of normal baseline, or up to 10 times the baseline levels in patients with baseline elevations. A “severe” elevation was defined as a serum bilirubin level greater than 3.0 mg per dL (51.3 μmol per L), or an elevation of AST or ALT levels of more than 10 times the upper limit of normal or more than 10 times the baseline elevated liver enzyme level in patients with baseline elevations.
The most commonly prescribed statins were atorvastatin and simvastatin. Compared with cohort 1, cohort 2 had fewer mild/moderate enzyme level elevations, but rates of severe elevations were similar in the two groups. There was no difference between cohorts 1 and 3 in the incidence of mild/moderate or severe elevations in liver enzyme levels. Variations in statin dosage did not affect these observations.
The authors conclude that because the frequency of elevated liver enzyme levels in patients with baseline enzyme level elevations who were given statins was not different from that in similar patients who did not receive statins, elevated baseline liver enzyme levels may not confer increased risk of hepatotoxicity with statin use.
In an editorial in the same journal, Russo and Watkins note that, except for acetaminophen, most drug-induced liver injury is idiosyncratic. Although most experts think the risk of idiosyncratic reaction is based more on genetics than on underlying liver injury, some studies refute this opinion. The results of the Chalasani study need to be taken cautiously because patients with chronic viral hepatitis and alcohol use were excluded. Although the risk of liver injury with statin use is rare, and liver injury may even be caused by natural progression of liver disease unrelated to statin administration, more studies are necessary to clarify which patients are susceptible to drug-induced liver injury.
Chalasani N, et al. Patients with elevated liver enzymes are not at higher risk for statin hepatotoxicity. Gastroenterology. May 2004;126:1287–92; and Russo MW, Watkins PB. Are patients with elevated liver tests at increased risk of drug-induced liver injury?[Editorial] Gastroenterology May 2004;126:1477–80
Copyright © 2005 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions